Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 134, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2012, 8:34 PM CDT for Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 8:34 PM CDT (01:34 UTC)
- Expired
- Jul 30, 2012, 9:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:34 PM CDT | TSTM WND GST 62 | 4 S Burlington, CO | |
| Jul 30, 8:34 PM CDT | TSTM WND GST 63 | 4 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 7:53 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS53 KGLD 310134
SVRGLD
COC017-063-125-KSC023-181-199-310230-
/O.NEW.KGLD.SV.W.0134.120731T0134Z-120731T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
SOUTHERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
SHERMAN COUNTY IN NORTHWEST KANSAS...
WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 830 PM MDT/930 PM CDT/
* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HALE TO CHEYENNE WELLS...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS...KANORADO...ARAPAHOE...ST. FRANCIS...RULETON...
WHEELER...WESKAN...GOODLAND...BIRD CITY...SHARON SPRINGS...EDSON
AND WALLACE.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 34.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 433 AND
450.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 24.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 218 AND
224.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 127 AND 206.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 142 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3872 10257 3981 10216 3975 10141 3957 10141
3956 10139 3938 10139 3870 10164
TIME...MOT...LOC 0134Z 280DEG 29KT 3961 10205 3887 10237
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST2 follow-up statements
501
WWUS53 KGLD 310138
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT MON JUL 30 2012
COC017-063-125-KSC023-181-199-310230-
/O.CON.KGLD.SV.W.0134.000000T0000Z-120731T0230Z/
CHEYENNE CO-KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-WALLACE KS-
738 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALLACE...
SOUTHERN CHEYENNE...SHERMAN...SOUTHEASTERN YUMA...EASTERN KIT CARSON
AND EASTERN CHEYENNE COUNTIES UNTIL 830 PM MDT/930 PM CDT/...
AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HALE TO CHEYENNE WELLS...AND WAS MOVING EAST AT 35 MPH.
IN ADDITION...AT 734 PM MDT GUSTS OF 62 MPH WERE MEASURED AT THE
BURLINGTON AIRPORT WITH THESE STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
KANORADO AROUND 745 PM MDT.
ST. FRANCIS AND ARAPAHOE AROUND 755 PM MDT.
WHEELER AND RULETON AROUND 800 PM MDT.
WESKAN AROUND 810 PM MDT.
GOODLAND AROUND 815 PM MDT.
BIRD CITY AROUND 920 PM CDT.
SHARON SPRINGS...EDSON AND WALLACE AROUND 830 PM MDT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 34.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 433 AND
450.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 23.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 218 AND
224.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 128 AND 207.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 142 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3872 10257 3981 10216 3975 10141 3957 10141
3956 10139 3938 10139 3870 10164
TIME...MOT...LOC 0137Z 280DEG 29KT 3960 10202 3886 10234
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST357
WWUS53 KGLD 310202
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT MON JUL 30 2012
COC017-063-125-KSC023-181-199-310230-
/O.CON.KGLD.SV.W.0134.000000T0000Z-120731T0230Z/
CHEYENNE CO-KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-WALLACE KS-
802 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALLACE...
SOUTHERN CHEYENNE...SHERMAN...SOUTHEASTERN YUMA...EASTERN KIT CARSON
AND EASTERN CHEYENNE COUNTIES UNTIL 830 PM MDT/930 PM CDT/...
AT 856 PM CDT/756 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF ST. FRANCIS TO RULETON TO
ARAPAHOE...AND WAS MOVING EAST AT 35 MPH.
IN ADDITION...AT 734 PM MDT A 64 MPH GUST WAS MEASURED AT THE
BURLINGTON AIRPORT WITH THESE STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHEELER...WESKAN AND GOODLAND AROUND 810 PM MDT.
BIRD CITY...SHARON SPRINGS AND EDSON AROUND 825 PM MDT.
WALLACE AROUND 830 PM MDT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 34.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 433 AND
450.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 23.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 218 AND
224.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 128 AND 207.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 142 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3872 10257 3981 10216 3975 10141 3957 10141
3956 10139 3938 10139 3870 10164
TIME...MOT...LOC 0200Z 280DEG 29KT 3966 10184 3927 10181
3884 10209
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:47 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 30, 7:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 647 PM MDT MON JUL 30 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 642 PM MDT MON JUL 30 2012 UPDATED TO ADD POSSIBLE SEVERE THUNDERSTORMS TO TH FORECAST OVER MAINLY THE WESTERN PORTION OF THE FORCAST AREA. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUL 30 2012 THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND 03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST. H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS APPROACHING THE AREA. THERE IS STILL QUITE A BIT OF DIFFERENCE BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES RETURNING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 642 PM MDT MON JUL 30 2012 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND KMCK WITH ISOLATED TO SCATTERED THUNDERSTORMS MOVING ACROSS THE KGLD TAF SITE BETWEEN 02-04Z. STORMS SHOULD DISSIPATE THROUGH THE REMAINDER OF THE EVENING AS THEY CONTINUE TO MOVE EAST BEFORE THEY REACH THE KMCK SITE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...DR AVIATION...LOCKHART
Hazardous weather outlook, Jul 30, 11:40 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. JRM
In the hours before
Special weather statement, Jul 30, 7:25 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT MON JUL 30 2012 COZ091-310045- KIT CARSON COUNTY- 625 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3937 10269 3910 10277 3918 10315 3939 10315 TIME...MOT...LOC 0025Z 283DEG 26KT 3925 10300 LUNDQUIST
Local storm report, Jul 30, 8:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 6 E KIRK 39.62N 102.49W
07/30/2012 M60 MPH YUMA CO MESONET
&&
MOOREThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Wallace | 66 min |
| Jul 30, 8:50 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 25 min |
| Jul 30, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wallace | 64 min |
| Jul 30, 10:25 PM CDT | Special Weather Statement | GLD | Rawlins, Thomas | 35 min |
| Jul 30, 10:56 PM CDT | Special Weather Statement | GLD | Decatur, Gove, Rawlins, Sheridan, Thomas | 34 min |
| Jul 30, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| Jul 30, 7:25 PM CDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| Jul 30, 7:33 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jul 30, 8:57 PM CDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 31, 6:01 PM CDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 31, 6:17 PM CDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| Jul 31, 6:37 PM CDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 31, 6:56 PM CDT | Special Weather Statement | GLD | Kit Carson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.